Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hard Belly lipohypertrophy
May 6, 2008

Hello Dr Pierone,

Since the lipodystrophy forum is inactive, is this forum open to discussing types of lipodystrophy other than facial wasting?

I'm finding very mixed information as to what causes "Hard Belly" lipo-hyperatrophy in long term HIV sufferers...

Just to clarify, I'm not talking about the soft-fat lipo-hyperatrophy that is most likely an effect of feeling better (on treatment) and thus eating better (more?).

I'm talking about that hard extended belly look. I've seen this condition in both the low-body-fat-% set("muscle queens") AND the high-body-fat-% set, which leads me to believe that it's not really subcutaneous (skin right?) fat at all?

I have observed that "hard belly" IS more common on those people that are taking Human Growth Hormone (HGH). I don't know if that is a causative effect of the HGH, or just the fact that since HGH has a tendency to cause bone growth (aka "big head") the general "proportions" just tend to highlight the hard belly more?

One belief that I latched onto was that this hard-belly effect is an accumulation of saturated fats on the organs? Primarily the liver? Do you put any scientific/experience based stock in this "belief"?

THANKS AGAIN! -Zac

Response from Dr. Pierone

Lipohypertrophy is the accumulation of visceral fat and is most closely linked to use of protease inhibitors. This intra-abdominal fat is located around the viscera, but most patients also have fatty infiltration of the liver as well. This pattern of fat accumulation is also linked to lipid disturbances and diabetes mellitus. The hallmark of lipohypertrophy is abdominal protuberance because of outward pressure of the fat pushing the abdominal wall forward.

This fat accumulation pattern is not unique as an HIV medication-related side effect. Genetics, diet, and physical activity play a role as well. If one goes to a Sonny's Fat Boy Barbecue restaurant (popular here in Florida) parking lot and simply observes the body contours of the patrons one will find many examples of "hard body extended belly" look with the pants belt fastened very low over the hips to allow room for the large abdominal belly fat complex to breathe.

Human growth hormone can be used to treat lipohypertrophy and this probably explains why you have noticed more people with lipohypertrophy taking this agent.

I hope this information helps and best of luck!



Previous
Genetic Facial Lipo-atrophy
Next
How to not look like Bozo the clown

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement